Table of Contents Author Guidelines Submit a Manuscript
BioMed Research International
Volume 2017, Article ID 4304973, 7 pages
https://doi.org/10.1155/2017/4304973
Research Article

Antibiotic-Related Adverse Drug Reactions at a Tertiary Care Hospital in South Korea

1Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Republic of Korea
2AIDS Research Institute, Yonsei University College of Medicine, Seoul, Republic of Korea
3Institute of Allergy, Yonsei University College of Medicine, Seoul, Republic of Korea

Correspondence should be addressed to Nam Su Ku; ca.shuy@9yobelims and Jung Won Park; ca.shuy@wjkrap

Received 16 October 2017; Accepted 19 November 2017; Published 31 December 2017

Academic Editor: Ronald E. Baynes

Copyright © 2017 In Young Jung et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Adverse drug reactions (ADRs) are any unwanted/uncomfortable effects from medication resulting in physical, mental, and functional injuries. Antibiotics account for up to 40.9% of ADRs and are associated with several serious outcomes. However, few reports on ADRs have evaluated only antimicrobial agents. In this study, we investigated antibiotic-related ADRs at a tertiary care hospital in South Korea. Methods. This is a retrospective cohort study that evaluated ADRs to antibiotics that were reported at a 2400-bed tertiary care hospital in 2015. ADRs reported by physicians, pharmacists, and nurses were reviewed. Clinical information reported ADRs, type of antibiotic, causality assessment, and complications were evaluated. Results. 1,277 (62.8%) patients were considered antibiotic-related ADRs based on the World Health Organization-Uppsala Monitoring Center criteria (certain, 2.2%; probable, 35.7%; and possible, 62.1%). Totally, 44 (3.4%) patients experienced serious ADRs. Penicillin and quinolones were the most common drugs reported to induce ADRs (both 16.0%), followed by third-generation cephalosporins (14.9%). The most frequently experienced side effects were skin manifestations (45.1%) followed by gastrointestinal disorders (32.6%). Conclusion. Penicillin and quinolones are the most common causative antibiotics for ADRs and skin manifestations were the most frequently experienced symptom.